Contributed by Joy Victory, managing editor, Healthy Hearing
Antibiotics, which treat bacterial infections, are essential, life-saving medicines. But just like any medication, they carry the risk of side effects.
When it comes to one potent class of antibiotics, known as aminoglycosides, these potential side effects include hearing loss, tinnitus and balance problems.
What are aminoglycosides?
Aminoglycosides are antibiotics that reduce a bacterium’s ability to create proteins. This weakens the germ and halts the spread of infection. Aminoglycosides are powerful drugs and routinely used in critical care settings (such as intensive care) to treat meningitis, sepsis, serious respiratory infections, and other life-threatening infections.
Aminoglycosides were developed almost 60 years ago. Though alternatives have been developed, aminoglycosides are still used because they are effective, inexpensive and shelf stable.
Which antibiotics can cause hearing loss?
Some common aminoglycosides that are capable of damaging hearing are:
- Amikacin (Amikin)
- Gentamicin (Garamycin)
- Kanamycin (Kantrex)
- Paromomycin (Humatin)
- Tobramycin (Tobi)
Unfortunately, with the super powers of aminoglycosides comes a downside: They can also damage the sensory cells in the inner ear that detect sound and motion. This is known as ototoxicity and can lead to permanent sensorineural hearing loss, dizziness and tinnitus.
Because of the dangerous side effects—which not only include hearing loss but kidney damage as well—the use of aminoglycosides is usually limited to life-threatening infections. They are mostly given by IV, but some do come in pill form or other formulations.
Ototoxic effects from aminoglycosides in the inner ear can be broken down into the following types:
- vestibulotoxic, or damaging the ear’s vestibular system, causing dizziness and similar symptoms
- cochleotoxic, or damaging the ear cells that detect sound
In some cases, a drug may be both vestibulotoxic and cochleotoxic.
Anywhere from 20 to 60 percent of adults who are given aminoglycosides experience some degree of hearing loss, from mild to profound. It usually causes high-frequency hearing loss. At higher doses given over longer period of times, it may affect other ranges of hearing, such as low frequencies, and eventually cause complete deafness.
Research indicates that some people may be more genetically susceptible to the effects of aminoglycosides.
Hearing loss: Undesirable but unavoidable side effect
As of right now, hearing loss and balance problems are considered unavoidable potential side effects to taking these life-saving antibiotics.
“Currently, it’s accepted that the price that some patients have to pay for surviving a life-threatening bacterial infection is the loss of their ability to hear,” said Dr. Peter Steyger, professor of otolaryngology, head and neck surgery at Oregon Health & Science University School of Medicine, in a 2015 news release. “The costs of this incalculable loss are borne by patients and society.”
Steyger’s research team studied the effect of aminglycosides on mice, finding that mice with severe infections were at greater risk of aminoglycoside-induced hearing loss than healthy mice given the same medications, according to the study. This means that inflammation caused by infection may increase the absorption rate, leading to a toxic level of medication in the ear.
NICU babies often receive aminoglycosides
Of particular concern are infants in neonatal intensive care units (NICU). Eighty percent of all infants admitted to the NICU receive aminoglycosides; that means each year 480,000 babies are at risk. The rate of hearing loss in babies who have been in the NICU is significantly higher than that of the general infant population, at 2 to 4 percent. In comparison, the rate of hearing loss in full-term infants from congenital causes is just 0.1 to 0.3 percent.
What to do if you suspect you have hearing loss
If you’ve recently take an aminoglycoside or another ototoxic drug, and are concerned you have hearing loss, don’t wait to get an evaluation. Not only does it rob you of hearing those around you, untreated hearing loss is associated with a higher risk of both physical and mental health dangers like depression and falling. Find a hearing care provider near you to make an appointment.